Having a metallic taste in your mouth is medically known as dysgeusia, or parageusia, and is a common condition that most people will experience at some stage in their lives. A metallic taste in the mouth can have a number of simple causes, ranging from bad oral hygiene to a reaction to certain drugs. Also, as we age, our sense of taste diminishes and many older people complain of having a bad taste in their mouths. In the majority of cases it is not indicative of anything really serious, it could be simply the result of overeating or drinking the night before. However, if it persists and is accompanied by other symptoms, it could indicate a more serious underlying problem such as Parkinson’s and Alzheimer’s diseases. If you experience a metallic taste in your mouth that persists for a long period of time, it would be advisable to seek the advice of your medical doctor or health professional.
By far the most common cause of a metallic taste in the mouth is the side effects of medical drugs. Fortunately the effect is normally temporary and will disappear as soon as you stop the drug. Drugs that can cause a metallic taste in the mouth include certain antibiotics and blood pressure medications. Some drugs prescribed for glaucoma and for osteoporosis can also have this unpleasant side effect. Certain thyroid drugs and bronchodilators used for asthma and chronic obstructive pulmonary disease (COPD) and lithium, sometimes prescribed for depression, can all cause a metallic taste in the mouth.